Louisiana, 2012Hail and Damaging Winds in Louisiana, July 28, 2012
July 28, 2012 · NWS SHV · 7 events in 3 counties and zones
As temperatures soared into the triple digits during the afternoon of the 28th, isolated showers and thunderstorms developed over South Central Arkansas and North Central Louisiana, along a weak backdoor surface front that drifted southwest into the region. The very hot air mass resulted in moderate instability developing over this area, with additional showers and thunderstorms rapidly…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As temperatures soared into the triple digits during the afternoon of the 28th, isolated showers and thunderstorms developed over South Central Arkansas and North Central Louisiana, along a weak backdoor surface front that drifted southwest into the region. The very hot air mass resulted in moderate instability developing over this area, with additional showers and thunderstorms rapidly developing along resultant outflow boundaries while propagating west southwest across the area. Several severe thunderstorm clusters resulted, with numerous reports of downed trees and power lines across El Dorado and southern Union County Arkansas/northwest Union Parish Louisiana, as well as portions of North Central Louisiana to the south. These storms diminished during the late evening hours with the loss of heating/instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 28, 3:25 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 28, 3:25 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
425 PM CDT SAT JUL 28 2012
.DISCUSSION...
THE FOUR STATE REGION WILL BE UNDER THE CONTROL OF AN UPPER LEVEL
RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN PLAINS AND
CENTRAL SECTIONS OF THE COUNTRY. THIS SYSTEM WILL PROVIDE HOT
TEMPERATURES TO THE FORECAST AREA AND GIVEN THE DEW POINT
TEMPERATURES AND RELATIVE HUMIDITY LEVELS HIGH HEAT INDEX VALUES.
WITH A RISE AND FLUCTUATION OF THE DEW POINTS...HEAT INDEX VALUES
COULD CLIMB TO HEAT ADVISORY LEVELS. AS DISTURBANCES ROUND THE
EASTERN AND SOUTHERN PERIPHERY OF THE UPPER RIDGE OF HIGH
PRESSURE...THERE MAY BE ISOLATED THUNDERSTORM DEVELOPMENT. HAVE
INCLUDED SMALL CHANCES WHERE CONVECTION MAY OCCUR...BUT WITH
A NORTHWEST FLOW PATTERN OUTFLOW BOUNDARIES COULD SEND THUNDERSTORMS
OUTSIDE OF WHERE CURRENT RAIN CHANCES HAVE BEEN INSERTED.
TOWARD NEXT WEEKEND A BROAD TROUGH OF LOW PRESSURE MOVES ACROSS THE
NORTHERN AND CENTRAL SECTIONS OF THE COUNTRY AND MAY SEND SOME
RELIEF IN THE FORM OF COOLER TEMPERATURES AND POSSIBLY BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS. /06/
&&
.AVIATION...
CONCERNING THE ARKLATEX...VFR SHOULD PREVAIL FOR MUCH OF THE 00Z TAF
PERIOD WITH A FEW/SCT HIGH BASED CU 6-8KFT. ALTHOUGH...A WEAK SFC
OUTFLOW BOUNDARY STRETCHES FROM KLIT TO NEAR KMLU. A SMALL CLUSTER
OF CBS IS IN THE VCTY AND OTHERS MAY JOIN IN WITH A DECENT CU
FIELD. WE WILL AMEND KELD/KMLU IF NEED BE. OTHERWISE...BRIEF MVFR
VIS FOR FG/HZ WOULD BE THE ONLY OTHER ISSUE. SFC WINDS ARE
VARIABLE VEERING TO NE FOR SOME IN THE WAKE OF THE SFC
BOUNDARY...5 KTS OR LESS FOR THE OVERNIGHT. ALOFT...WE SEE VEERING
DOWN INTO THE LOWER LEVELS FROM BROAD NE FLOW 5-25KFT 20-40KTS SFC
UP TO 5 IS NOW LIGHT NORTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 101 75 102 75 / 0 0 0 0 0
MLU 73 99 74 100 74 / 20 0 0 0 0
DEQ 75 104 74 104 75 / 0 0 0 0 0
TXK 74 102 74 103 75 / 0 0 0 0 0
ELD 73 102 74 102 75 / 20 0 0 0 0
TYR 76 102 76 102 77 / 0 0 0 0 0
GGG 75 101 75 102 76 / 0 0 0 0 0
LFK 74 100 76 100 76 / 0 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
06/24
Hazardous weather outlook, Jul 28, 11:17 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CDT SAT JUL 28 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1217 PM CDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.
06
In the hours before
Special weather statement, Jul 28, 5:06 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
606 PM CDT SAT JUL 28 2012
LAZ013-014-021-282345-
CALDWELL-JACKSON-OUACHITA-
606 PM CDT SAT JUL 28 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
OUACHITA...JACKSON AND CALDWELL...
INCLUDING THE FOLLOWING LOCATIONS...
RICHWOOD...
AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF RICHWOOD...OR 10
MILES SOUTHEAST OF BROWNSVILLE-BAWCOMVILLE...MOVING SOUTHWEST AT 20
MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05Special weather statement, Jul 28, 5:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 PM CDT SAT JUL 28 2012
LAZ018>020-290015-
GRANT-NATCHITOCHES-WINN-
619 PM CDT SAT JUL 28 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
GRANT AND WINN...
INCLUDING THE FOLLOWING LOCATIONS...
MONTGOMERY...
AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF WINNFIELD...MOVING
SOUTHWEST AT 15 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05Thunderstorm Wind, Caldwell
- When
- July 28, 5:50 PM CST
- Where
- Caldwell County, 2.34 mi E of Vixen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.230, -92.230
A tree was downed onto a powerline along Hwy. 4 northwest of Columbia, Louisiana.
Hail, Winn
- When
- July 28, 6:12 PM CST
- Where
- Winn County, 0.91 mi NE of Atlanta
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.810, -92.740
Thunderstorm Wind, Winn
- When
- July 28, 6:12 PM CST
- Where
- Winn County, 0.91 mi NE of Atlanta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 31.810, -92.740
Large tree limbs were downed in Atlanta, Louisiana.
Thunderstorm Wind, Winn
- When
- July 28, 6:15 PM CST
- Where
- Winn County, 0.59 mi E of Sikes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.080, -92.490
Many large limbs were blown down in Sikes, Louisiana.
Thunderstorm Wind, Winn
- When
- July 28, 6:20 PM CST
- Where
- Winn County, 0.59 mi E of Dodson
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.080, -92.660
A large tree was blown down in Dodson, Louisiana.
Thunderstorm Wind, Winn
- When
- July 28, 7:00 PM CST
- Where
- Winn County, 0.91 mi NE of St Maurice
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.760, -92.960
A large tree was blown down onto powerlines on Hwy. 71 in the St. Maurice community.
Thunderstorm Wind, Union
- When
- July 28, 8:00 PM CST
- Where
- Union County, 0.69 mi N of Spearsville
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -92.600
Several trees were downed between Spearsville and Junction City, Louisiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 28 to 31, 201220 injured · 21 events
- Hail and Damaging Winds in New Jersey, July 28, 2012$1.1 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Massachusetts, July 28, 2012$195,000 · 4 events
- Hail and Damaging Winds in North Dakota, July 28, 2012$75,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Pennsylvania, July 28, 2012$105,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Rhode Island, July 28, 2012$75,000 · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 2012$27,000 · 57 kt wind · 22 events
- Damaging Winds and Lightning Strikes in South Carolina, July 28, 20121 injured · $28,000 · 55 kt wind · 9 events
- Damaging Winds in South Carolina, July 28, 20121 injured · $27,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Pennsylvania, July 28, 2012$30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in Connecticut, July 28, 2012$35,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2012$21,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387076, 387077, 387080, 387081, 387083, 387085, 387086.